Alert archive / Michigan / Winter Storm Warnings in 2014

Winter Storm Warning 1, NWS Gaylord, MI

January 14, 20146 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Jan 14, 2014, 8:47 PM EST for 6 counties in Michigan. It was in force for 13 hr. 28 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2014, 8:47 PM EST (01:47 UTC)
Expired
Jan 15, 2014, 10:00 AM EST
In force
13 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 8:58 PM ESTHEAVY SNOW 5.3Indian River, MISNOWDEPTH 17 INCHES. HEAVY SNOW DURATION 8 HOURS
Jan 14, 9:00 PM ESTSNOW 3.33 E Grawn, MISNOW DURATION 12 HOURS
Jan 14, 9:37 PM ESTHEAVY SNOW 84 S Central Lake, MIHEAVY SNOW DURATION 12 HOURS
Jan 14, 10:00 PM ESTSNOW 73 S Suttons Bay, MISNOW DURATION 10 HOURS
Jan 14, 10:00 PM ESTSNOW 105 S Maple City, MI3 INCHES IN THE LAST 1.5 HOURS ON TOP OF THE 7 INCHES EARLIER. SNOW DURATION 12 HOURS
Jan 14, 10:00 PM ESTSNOW 10.81 N Suttons Bay, MISNOW DURATION 10 HOURS
Jan 14, 11:22 PM ESTHEAVY SNOW 2.3Indian River, MIORIGINAL REPORT AT 8PM WAS 5.3 INCHES. THIS PRODUCES AN 11 HOUR TOTAL OF 7.6 INCHES. HEAVY SNOW DURATION 3 HOURS
Jan 14, 11:39 PM ESTHEAVY SNOW 3.63 W Suttons Bay, MISPOTTER REPORTED 6.4 INCHES AT 700 PM. TOTAL SO FAR IS 10.0 INCHES. HEAVY SNOW DURATION 4 HOURS 30 MINUTES
Jan 14, 11:40 PM ESTHEAVY SNOW 914 Nne Mancelona, MIHEAVY SNOW DURATION 12 HOURS
Jan 15, 5:26 AM ESTHEAVY SNOW 12Tower, MI24 HR TOTAL THRU 5 AM
Jan 15, 6:00 AM ESTSNOW 7Mancelona, MI24 HR TOTAL THRU 6 AM.
Jan 15, 6:00 AM ESTSNOW 8.34 Sw Bliss, MI24 HR TOTAL THRU 6 AM.
Jan 15, 6:00 AM ESTHEAVY SNOW 12Suttons Bay, MI24 HR TOTAL THRU 6 AM.
Jan 15, 7:00 AM ESTSNOW 94 E Honor, MI24 HR TOTAL THRU 7 AM. SNOWDEPTH 22 IN. LIQUID CONTENT OF NEW SNOWFALL 0.47.
Jan 15, 7:00 AM ESTHEAVY SNOW 116 S Boyne City, MI24 HR TOTAL THRU 7 AM.
Jan 15, 7:00 AM ESTHEAVY SNOW 134 Nw Bellaire, MI24 HR TOTAL THRU 7 AM.
Jan 15, 8:22 AM ESTSNOW 4.74 Nnw Pellston, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 11 IN. LIQUID CONTENT OF NEW SNOWFALL 0.48.
Jan 15, 8:22 AM ESTSNOW 9.2Williamsburg, MI24 HR TOTAL THRU 8 AM.
Jan 15, 8:30 AM ESTSNOW 6Traverse City, MI24 HR TOTAL THRU 8 AM. THIS LOCATION WAS IN TOWN.
Jan 15, 8:30 AM ESTSNOW 7.8Alba, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 23 IN.
Jan 15, 8:30 AM ESTHEAVY SNOW 10Central Lake, MI24 HR TOTAL THRU 8 AM.
Jan 15, 8:30 AM ESTHEAVY SNOW 11Elk Rapids, MI24 HR TOTAL THRU 8 AM.
Jan 15, 8:30 AM ESTHEAVY SNOW 11Fife Lake, MI24 HR TOTAL THRU 8 AM.
Jan 15, 8:30 AM ESTHEAVY SNOW 14Ellsworth, MI24 HR TOTAL THRU 7 AM.
Jan 15, 8:30 AM ESTHEAVY SNOW 163 S Suttons Bay, MI24 HR TOTAL THRU 8 AM.
Jan 15, 9:00 AM ESTSNOW 88 S Suttons Bay, MI24 HR TOTAL THRU 9 AM.
Jan 15, 9:00 AM ESTHEAVY SNOW 11Cheboygan, MI24 HR TOTAL THRU 9 AM.
Jan 15, 9:00 AM ESTHEAVY SNOW 11.52 Se Grawn, MI24 HR TOTAL THRU 9 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
595 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WWUS43 KAPX 150147
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
847 PM EST TUE JAN 14 2014

MIZ016-017-019>021-025-026-151000-
/O.UPG.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
/O.NEW.KAPX.WS.W.0001.140115T0147Z-140115T1500Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...FRANKFORT...TRAVERSE CITY
847 PM EST TUE JAN 14 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM EST
WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

HAZARDOUS WEATHER...

 * SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS MUCH OF NORTHERN
   LOWER MICHIGAN THROUGH MIDNIGHT. AN ADDITIONAL 1 TO 3 INCHES IS
   EXPECTED FOR THE REST OF THE EVENING.

 * STORM TOTAL SNOWFALL OF 8 TO 10 INCHES THROUGH WEDNESDAY
   MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. 

 * REDUCED VISIBILITY AND SOME BLOWING SNOW AROUND GRAND 
   TRAVERSE BAY...AND ALONG THE LAKE MICHIGAN SHORELINE. 

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... 
   SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE 
   ALSO POSSIBLE. THIS WILL RESULT IN DIFFICULT TRAVEL 
   CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER.

&&

$$

MIZ018-022>024-027>033-151000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...ROGERS CITY...GAYLORD...ATLANTA...
ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY
847 PM EST TUE JAN 14 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY. 

HAZARDOUS WEATHER...

 * SNOW WILL CONTINUE ACROSS MUCH OF NORTHERN LOWER MICHIGAN
   THROUGH MIDNIGHT....WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED
   FOR THE REST OF THE EVENING.

 * STORM TOTAL SNOWFALL OF 4 TO 6 INCHES THROUGH WEDNESDAY 
   MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HEAVIEST 
   SNOWS WILL FALL ALONG AND NORTH OF THE M-72 CORRIDOR. 

 * REDUCED VISIBILITY AND SOME BLOWING SNOW AROUND GRAND 
   TRAVERSE BAY...AND ALONG THE LAKE MICHIGAN SHORELINE. 

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

MIZ008-015-151000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
847 PM EST TUE JAN 14 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY. 

HAZARDOUS WEATHER...

 * SNOW WILL CONTINUE ACROSS EASTERN UPPER MICHIGAN THROUGH THIS 
   EVENING. THE HEAVIEST SNOWFALL INTENSITY IS EXPECTED THROUGH 
   11 PM. 

 * STORM TOTAL SNOWFALL OF 3 TO 6 INCHES THROUGH WEDNESDAY 
   MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HEAVIEST 
   SNOWS WILL FALL SOUTHEAST OF A LINE EXTENDING FROM SAULT STE 
   MARIE TO ENGADINE. 

 * AREAS OF GREATLY REDUCED VISIBILITY AS SNOWFALL RATES 
   APPROACH ONE INCH PER HOUR AT TIMES. 

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$
2 follow-up statements
643 
WWUS43 KAPX 150918
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
418 AM EST WED JAN 15 2014

MIZ016-017-019>021-025-026-151500-
/O.CON.KAPX.WS.W.0001.000000T0000Z-140115T1500Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...FRANKFORT...TRAVERSE CITY
418 AM EST WED JAN 15 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * ALTHOUGH THE HEAVIEST OF SNOWS HAVE ENDED...THERE WILL BE
   POCKETS OF HEAVIER SNOW...WITH AN ADDITIONAL 1 TO 2 INCHES
   THROUGH THIS MORNING.

 * REDUCED VISIBILITY AND PERIODS BLOWING SNOW.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... 
   SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE 
   ALSO POSSIBLE. THIS WILL RESULT IN DIFFICULT TRAVEL 
   CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

MIZ018-022>024-027>033-151500-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...ROGERS CITY...GAYLORD...ATLANTA...
ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY
418 AM EST WED JAN 15 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * ALTHOUGH THE HEAVIEST OF SNOWS HAVE ENDED...THERE WILL BE
   POCKETS OF HEAVIER SNOW...WITH AN ADDITIONAL 1 TO 2 INCHES
   THROUGH THIS MORNING.

 * REDUCED VISIBILITY AND PERIODS OF BLOWING SNOW.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

MIZ008-015-151500-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
418 AM EST WED JAN 15 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * PERIODS OF HEAVY SNOW EAST OF INTERSTATE 75 WILL GRADUALLY WANE
   THROUGH THE MORNING...WITH MOST OF THE SNOW ENDING BY LATE
   MORNING. 

 * REDUCED VISIBILITY AND PERIODS OF BLOWING SNOW.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

SMD
588 
WWUS43 KAPX 151155
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
655 AM EST WED JAN 15 2014

MIZ016-017-019>021-025-026-151500-
/O.CON.KAPX.WS.W.0001.000000T0000Z-140115T1500Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...FRANKFORT...TRAVERSE CITY
655 AM EST WED JAN 15 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * THE HEAVIEST SNOWS HAVE ENDED...BUT A FEW MORE HOURS OF LIGHT
   SNOW AND BLOWING SNOW WILL RESULT IN PERIODS OF REDUCED
   VISIBILITIES. LESS THAN AN INCH OF ADDITIONAL ACCUMULATION WILL
   OCCUR.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... 
   SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE 
   ALSO POSSIBLE. THIS WILL RESULT IN DIFFICULT TRAVEL 
   CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

MIZ018-022>024-027>033-151500-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...ROGERS CITY...GAYLORD...ATLANTA...
ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY
655 AM EST WED JAN 15 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * THE HEAVIEST SNOWS HAVE ENDED...BUT A FEW MORE HOURS OF LIGHT
   SNOW AND BLOWING SNOW WILL RESULT IN PERIODS OF REDUCED
   VISIBILITIES. LESS THAN AN INCH OF ADDITIONAL ACCUMULATION WILL
   OCCUR.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

MIZ008-015-151500-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-140115T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
655 AM EST WED JAN 15 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * THE HEAVIEST SNOWS HAVE ENDED...BUT A FEW MORE HOURS OF LIGHT
   SNOW AND BLOWING SNOW WILL RESULT IN PERIODS OF REDUCED
   VISIBILITIES. LESS THAN AN INCH OF ADDITIONAL ACCUMULATION WILL
   OCCUR.

IMPACTS...

 * TRAVEL WILL BE SLOWER AND HAZARDOUS DUE TO THE REDUCED 
   VISIBILITY AND SLICK AND SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING. THIS WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * WE WELCOME SNOW OR ICE REPORTS ONLINE VIA FACEBOOK AND 
   TWITTER. 

&&

$$

SMD

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 14, 7:19 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 14, 7:19 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
719 PM EST TUE JAN 14 2014

.SYNOPSIS...
ISSUED AT 357 PM EST TUE JAN 14 2014

A STRONG AREA OF LOW PRESSURE WILL CONTINUE TO BRING LIGHT TO
MODERATE ACCUMULATIONS OF SNOW ACROSS NORTHERN MICHIGAN TONIGHT. THE
REMAINDER OF THE WEEK WILL FEATURE MORE TYPICAL JANUARY COLD...WITH
SEVERAL MORE ROUNDS OF MAINLY LIGHT SNOW EXPECTED.

&&

.UPDATE...
ISSUED AT 719 PM EST TUE JAN 14 2014

WIDESPREAD SNOW CONTINUES TO FALL ACROSS VIRTUALLY ALL OF OUR CWA
THIS EVENING AS THE SURFACE LOW BEGINS TO TRACK JUST SOUTH OF OUR
AREA THRU CENTRAL LWR MICHIGAN. SOME HEAVIER POCKETS OF SNOW HAVE
BEEN NOTED ON RADAR...WITH SEVERAL LOCATIONS ACROSS NW LWR
MICHIGAN REPORTING SNOWFALL TOTALS FOR THIS AFTERNOON AND EARLY
EVENING OF 3 TO 5 INCHES WITH SOME LOCALLY HIGHER AMOUNTS AS WELL.
DRY SLOT HAS REACHED SW LWR MICHIGAN...AND IS FLIRTING WITH OUR SW
ZONES WITH SOME LIMITED IMPROVEMENT IN VSBYS ACROSS THIS AREA OVER
THE PAST COUPLE OF HOURS. DEFORMATION AXIS AND RESULTING AREA OF
SNOW UNDER THE 500 MB LOW IS NOW MOVING INTO NW SECTIONS OF OUR
CWA...SERVING TO PERPETUATE THIS ONGOING SYNOPTIC SNOW EVENT. THE
HEAVIEST SNOW HAS LIKELY HAPPENED THIS EVENING NORTH OF THE
SURFACE LOW. UPSTREAM OBS CONFIRM THIS NOTION...SHOWING MAINLY
LIGHT SNOW FALLING ACROSS WISCONSIN. EXPECT BOUTS OF HEAVIER SNOW
WILL CONTINUE FOR THE NEXT COUPLE OF HOURS ACROSS MUCH OF NRN LWR
MICHIGAN AS THE SURFACE LOW SLIDES JUST SOUTH. WHILE CATEGORICAL
POPS WILL CERTAINLY CONTINUE LATER THIS EVENING AND OVERNIGHT...
EXPECT SNOW INTENSITY WILL ON THE LIGHTER SIDE. WILL NEED TO MAKE
SOME MINOR TWEAKS TO SNOW AMOUNTS...BUT OVERALL FLAVOR OF THE
FORECAST AND ALL HEADLINES WILL STAND FOR NOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 357 PM EST TUE JAN 14 2014

SNOWY SHORT TERM PERIOD AS FULLY MATURE CLIPPER SYSTEM OVER
WISCONSIN PIVOTS STEADILY EAST ACROSS OUR AREA TONIGHT. INTENSE
NORTH SIDE DEFORMATION/FGEN MAKING THE MOST OF RATHER LIMITED DEEP
LAYER MOISTURE PROFILES...WITH WIDESPREAD 4+ INCH SNOW AMOUNTS BACK
ACROSS CENTRAL WISCONSIN TODAY. HEAVIEST SNOWS JUST SPREADING INTO
NORTHWEST LOWER MICHIGAN...AND WILL CONTINUE TO SPREAD NORTHEAST
THROUGH THIS AFTERNOON. DRY SLOT MAKING AN AGGRESSIVE PUSH
EAST...GETTING SET TO PUSH INTO SOUTHWEST LOWER MICHIGAN. GIST OF
FORECAST WELL SET BY OVERNIGHT FORECASTER...WITH REMAINING CHALLENGES
CENTERED ON FINE TUNING SNOW AMOUNTS AND JUST HOW FAR NORTH DRY SLOT
INTRUDES.

CURRENT TRENDS SUPPORT NORTHWARD ADJUSTMENT OBSERVED WITH ALL 12Z
GUIDANCE WITH PASSAGE OF LOW PRESSURE...CUTTING IT RIGHT ACROSS
NORTHERN LOWER MICHIGAN TONIGHT. SIMPLE EXTRAPOLATION/HIGH RES
GUIDANCE SUPPORTS DRY SLOT PIVOTING UP AND LIKELY JUST BEYOND THE
M-72 CORRIDOR THIS EVENING...WITH MODERATE TO INTENSE SNOWFALL RATES
JUST TO THE NORTH OF THIS AXIS. SNOWFALL UP TO AND OVER ONE PER HOUR
A DEFINITE POSSIBILITY LATER THIS AFTERNOON AND EVENING...AS
DEFORMATION/FGEN/STRONG DGZ CENTERED OMEGA WORK TOGETHER. NORTHWARD
EXTENT OF HEAVIER SNOWS NOW LOOKS TO CUT UP AND JUST NORTH OF THE
STRAITS...WITH EAST AND SOUTHEAST SECTIONS OF MACKINAC AND CHIPPEWA
COUNTY GETTING INTO THE STEADIER/HEAVIER SNOWS. BAND OF FRONTAL
DRIVEN HEAVIER SNOWS WILL SWING STEADILY EAST ALONG LEADING EDGE OF
DRY SLOT SOUTH OF M-72...WITH PERHAPS A SEVERAL HOUR BREAK TO
SIGNIFICANT PRECIP AFTER ITS PASSAGE BEFORE ADDITIONAL BACKSIDE SNOW
ARRIVES. UPSHOT TO THE ABOVE...STILL LOOKING AT A WIDESPREAD 4 TO 6
INCH SNOW EVENT ACROSS CENTRAL AND NORTHERN SECTIONS OF NORTHERN
LOWER MICHIGAN...WITH A RIBBON OF EQUAL AMOUNTS EXTENDING SOUTHEAST
OF A LINE FROM SAULT STE MARIE TO ENGADINE ACROSS EASTERN UPPER.
LOCALLY HIGHER AMOUNTS EASILY ATTAINABLE (CONFIRMED BY 8 INCH
AMOUNTS IN WISCONSIN TODAY)...WITH GREATEST POTENTIAL FOR SUCH FROM
M-32 UP TO THE STRAITS. FINALLY...MAY GET SOME NORTH FLOW LAKE
ENHANCEMENT INTO THE GRAND TRAVERSE BAY REGION AS BACKSIDE CAA
COMMENCES. THIS DOES NOT LOOK TOO SIGNIFICANT...BUT MAY ADD AN
ADDITIONAL INCH OR TWO TO THE SYNOPTIC COMPONENT. LESSER AMOUNTS TO
THE SOUTH...WITH TOTALS AN INCH OR LESS DOWN NEAR SAGINAW BAY.
INHERITED ADVISORIES NOT CHANGED...ALTHOUGH DID INTRODUCE BOTH
CHIPPEWA AND MACKINAC INTO THE MIX GIVEN NORTHWARD ADJUSTMENT.

HEAVIEST SNOWS WILL END SHORTLY AFTER MIDNIGHT...GIVING WAY TO
LINGERING DEFORMATION DRIVEN LIGHT SNOWS THROUGH EARLY WEDNESDAY
MORNING. QUICKLY BACKING WIND FIELDS WILL SPREAD SOME VERY LIGHT
LAKE SNOWS INLAND...ALTHOUGH VERY AGGRESSIVE DRIVING WILL PUT THE
END TO SUCH DURING THE AFTERNOON. HIGHS WILL BE SEVERAL DEGREES
COLDER WEDNESDAY...WITH READINGS STUCK IN THE TEENS AND LOWER/MIDDLE
20S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 357 PM EST TUE JAN 14 2014

AN ACTIVE UPPER PATTERN CONTINUES ACROSS THE NORTHERN TIER OF THE
COUNTRY THROUGH THE EXTENDED PERIOD...COMPLETE WITH DIGGING UPPER
TROUGHS ACROSS THE GREAT LAKES AND NORTHERN PLAINS INTO THIS
UPCOMING WEEKEND AND AGAIN TO START NEXT WEEK. HOWEVER...THE COLDEST
850MB TEMPS ASSOCIATED WITH UPPER TROUGHING THIS WEEKEND ACTUALLY
SPLITS THE GREAT LAKES WITH -20C TEMPS DIVING SOUTH INTO THE OHIO
VALLEY AND REMAINING NORTH OF LAKE SUPERIOR. OVERALL EXPECT FAIRLY
SEASONAL MID JANUARY TEMPS (HIGHS GENERALLY IN THE 20S WITH LOWS
AROUND 10) ACROSS NORTHERN MICHIGAN THROUGH THE EXTENDED PERIOD AS
850MB TEMPS FLUCTUATE BETWEEN -8C AND -20C.

WEDNESDAY NIGHT THROUGH FRIDAY...EXPECT SNOW SHOWERS ACROSS NORTHERN
MICHIGAN THROUGH THE PERIOD...AS A CLIPPER SYSTEM DROPS INTO THE WRN
LAKES WEDNESDAY NIGHT BEFORE SLOWLY LIFTING INTO QUEBEC FRIDAY
NIGHT. LAKE ENHANCES WILL INFLUENCE SNOWFALL AMOUNTS ALONG THE LAKE
MICHIGAN SHORELINE AND ERN UPPER MICHIGAN THURSDAY...AS 925-850MB
WINDS TURN SOUTHWEST IN ADVANCE OF THE APPROACHING CLIPPER SYSTEM
WHILE INVERSION HEIGHTS INCREASE TO AROUND 4500 FT. LAKE
ENHANCEMENTS WILL BECOME FOCUSED OVER NORTHWEST LOWER MICHIGAN
FRIDAY...AS WINDS TURN NORTHWEST ON THE BACKSIDE OF THE EXITING
CLIPPER SYSTEM WHILE INVERSION HEIGHTS LINGER AROUND 4K FT. LAKE
SNOWS FRIDAY NIGHT INTO EARLY SATURDAY...WILL BE HINDERED BY THE LACK
OF MOISTURE IN MID LVLS WITH MODEL DATA AND MODEL SOUNDINGS SHOWING
850/700MB RH DIMINISHING TO UNDER 40 PCT. OVERALL EXPECT ABOVE
NORMAL TEMPS NEARING 30 DEGREES THURSDAY...AS 850MB TEMPS BRIEFLY
WARM TO AROUND -8C IN ADVANCE OF THE CLIPPER...BEFORE READINGS FALL
BACK TO NEARLY SEASONAL LEVELS IN THE 20S ON FRIDAY AS 850MB TEMPS
FALL TO AROUND -16C.

SATURDAY THROUGH TUESDAY...WESTERLY FLOW LAKE INFLUENCES WILL REMAIN AN
INFLUENCE OVER THE GREAT LAKES THRU THE WEEKEND...AS 850MB TEMPS
LINGER BTWN -9C AND -18C BEHIND THE CLIPPER WHICH EXITED THE GREAT
LAKES FRIDAY. A BETTER CHANCE OF SNOW WILL BECOME FOCUSED OVER THE
STRAITS AND EAST UPPER MICHIGAN SUNDAY...AS YET ANOTHER CLIPPER
SYSTEM DROPS INTO THE NORTHERN LAKES. WILL CONTINUE WITH NEARLY
SEASONAL TEMPS IN THE 20S THROUGH THE WEEKEND AS 850MB TEMPS LINGER
BTWN -9C AND -18C. MONDAY AND TUESDAY...MORE OF THE SAME FOR THE NRN
LAKES WITH A CLIPPER SYSTEM MOVING OVER THE STATE WHILE AN UPPER
TROUGH DEEPENS ACROSS THE GREAT LAKES AND NORTHERN PLAINS. 850MB TEMPS
DROP FROM -8C TO -12C MONDAY TO -20C TUESDAY AS THE 500MB TROUGH
DEEPENS. OVERALL EXPECT SOME SNOW SHOWERS ACRS NORTHER MICHIGAN TO
BEGINNING TO UPCOMING WORK WEEK...WITH NEARLY SEASONAL TEMPS IN THE
LOWER MID 20S MONDAY...FALLING INTO THE TEENS TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 719 PM EST TUE JAN 14 2014

WIDESPREAD SNOW WILL CONTINUE TO FALL ACROSS ALL OF NRN LWR
MICHIGAN TONIGHT INTO EARLY WEDNESDAY MORNING AS LOW PRESSURE
SLOWLY TRACKS EAST THRU LWR MICHIGAN. IFR CONDITIONS WILL PREVAIL
TONIGHT...WITH SOME GRADUAL IMPROVEMENT EXPECTED WEDNESDAY MORNING
AS THE SURFACE LOW PULLS AWAY FROM MICHIGAN. SCATTERED LIGHT LAKE
EFFECT SNOW SHOWERS WILL DEVELOP WEDNESDAY AFTERNOON AS CAA TAKES
PLACE BEHIND THE DEPARTING SURFACE LOW...IMPACTING MAINLY NW LWR
MICHIGAN THANKS TO W/NW LOW LEVEL FLOW. NE WINDS WILL GUST TO 20
TO 25 KTS THIS EVENING...SHIFTING TO THE NW OVERNIGHT INTO
WEDNESDAY MORNING...AND GRADUALLY DIMINISHING WEDNESDAY AFTERNOON.

&&

.MARINE...
ISSUED AT 357 PM EST TUE JAN 14 2014

PASSING CLIPPER SYSTEM AND ASSOCIATED TIGHT PRESSURE
GRADIENT/CAA SURGE WILL BRING A PERIOD OF NORTH FLOW GALES TO
PORTIONS OF NORTHERN LAKE MICHIGAN...WITH SCA CONDITIONS ACROSS MUCH
OF THE REMAINDER OF THE LAKE...AS WELL AS ALONG THE NORTHEAST LOWER
COASTLINE OF LAKE HURON. WINDS QUICKLY BACK WESTERLY AND DECREASE IN
SPEED WEDNESDAY. NEXT CLIPPER SYSTEM LIKELY TO BRING ANOTHER ROUND
OF SOUTHWEST FLOW GALES ACROSS LAKE MICHIGAN WEDNESDAY NIGHT INTO
THURSDAY MORNING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR MIZ008-
     015>033.
LH...SMALL CRAFT ADVISORY UNTIL 10 AM EST WEDNESDAY FOR LHZ347-348.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM EST WEDNESDAY FOR LMZ323-342.
     GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR LMZ344>346.
LS...NONE.

&&

UPDATE...MR
SYNOPSIS...NS
SHORT TERM...MB
LONG TERM...SR
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jan 14, 4:06 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EST TUE JAN 14 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
406 PM EST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SNOW...AT TIMES HEAVY THROUGH THIS EVENING...WILL FALL ACROSS MUCH
OF NORTHERN MICHIGAN...AS WELL AS PARTS OF EASTERN UPPER MICHIGAN.
PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR FURTHER
DETAILS.

NORTH FLOW GALES ARE EXPECTED ACROSS PORTIONS OF LAKE MICHIGAN
TONIGHT. SEE LATEST NEARSHORE FORECASTS FOR FURTHER DETAILS.

LOCALIZED FLOODING DUE TO ICE JAMS WILL BE POSSIBLE ON AREA
RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ACCUMULATING SNOW IS POSSIBLE WEDNESDAY NIGHT INTO FRIDAY ACROSS
THE SNOWBELTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN.

LOCALIZED FLOODING DUE TO ICE JAMS WILL BE POSSIBLE ON AREA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Jan 14, 7:09 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
709 PM EST TUE JAN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     SNOW             2 WNW WATERS            44.91N 84.74W
01/14/2014  M3.1 INCH        OTSEGO             MI   OFFICIAL NWS OB

            SNOW DEPTH 15 IN. SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jan 14, 7:23 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
723 PM EST TUE JAN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             4 E HONOR               44.67N 85.94W
01/14/2014  M3.8 INCH        BENZIE             MI   TRAINED SPOTTER

            SNOW HAS CHANGED TO FREEZING DRIZZLE. SNOW
            DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jan 14, 7:29 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EST TUE JAN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     SNOW             HARBOR SPRINGS          45.43N 84.99W
01/14/2014  M4.0 INCH        EMMET              MI   PUBLIC

            SNOW DURATION 9 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jan 14, 7:58 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
758 PM EST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     SNOW             BELLAIRE                44.98N 85.21W
01/14/2014  M4.0 INCH        ANTRIM             MI   SPOTTER

            12 HOUR TOTAL THROUGH 8 PM.

&&

MRUNYAN
Local storm report, Jan 14, 8:41 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
841 PM EST TUE JAN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY SNOW       5 S MAPLE CITY          44.78N 85.88W
01/14/2014  E7.0 INCH        LEELANAU           MI   PUBLIC

            HEAVY SNOW DURATION 8 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jan 14, 8:46 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
846 PM EST TUE JAN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HEAVY SNOW       ELLSWORTH               45.17N 85.24W
01/14/2014  E6.0 INCH        ANTRIM             MI   PUBLIC

&&

NWS GAYLORD MI
IRIS SYSTEM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:39 PM ESTWinter Weather AdvisoryAPXBenzie, Leelanau, Manistee24 hr

Nearby

Winter Storm Warnings in Michigan, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.